The National Safety Commission Alerts

Safety is No Accident. Visit the National Safety Commission - America's Safety Headquarters for driver safety information, auto recalls and teen safe driver tips.

Tuesday, September 21, 2010

Tips for Parents: FDA looks to curb robotripping


An FDA panel met earlier this month to consider whether or not to require that common over-the-counter cough medications such as Robitussin or Nyquil be listed as prescription drugs.

The need for the review has come about due to the abuse of these drugs, primarily by teenagers, who are looking for a cheap "legal" way to get high. When taken as directed, in small doses, these drugs are safe and effective but, when taken in high doses, up to 25 times the recommended dose, they can cause hallucinations and mimic the effects of psychoactive drugs.

The practice of abusing these drugs is known as "robotripping", referring to Robitussin, one of the most commonly abused drugs. The high comes from the effects of the drug's active ingredient dextromethorphan (DXM) which is used in up to 100 common over-the-counter medications. DXM is chemically similar to codeine and the side effects from large doses can be very dangerous.

According to the website www.dxmstories.com common side effects can include:

  • Confusion

  • Dizziness

  • Double or blurred vision

  • Slurred speech

  • Impaired physical coordination

  • Abdominal pain Nausea and vomiting

  • Rapid heart beat

  • Drowsiness
  • Numbness of fingers and toes

  • Disorientation


DXM abusers describe different "plateaus" ranging from mild distortions of color and sound to visual hallucinations and "out-of-body," feelings of detachment from the environment and self, sensations, and loss of motor control.

When taken in very high doses, DXM can cause respiratory arrest leading to death. According to the FDA, DXM abuse resulted in approximately 8,000 emergency room visits in 2008.

Abuse of this drug can be hard to detect because parents may forget how much of this medication they had on hand and not notice how quickly it is disappearing. Parents need to be aware of this danger and look for warning signs in their children such as:

  • Changes in mood or behavior Sudden drop in grades

  • Sudden loss of friends

  • Sleeping much more -- or much less,

  • Loss of appetite

  • Frequent nausea

  • Becoming unusually secretive, or lying


Parents should also inventory the drugs in their medicine cabinets and throw out any that are old or expired. While convenient to have on hand, parents may want to consider purchasing these drugs only when needed for an illness and then throwing out the remainder after the illness has passed.

Labels: , ,


Comments:
Enough is enough people need to be accountable for themselves and the children in their care.we cant keep banning or restricting more and more and making more and more govt restriction .its as rediculus as insurance companies requiring cities to drain all their lakes becouse people are accidentally drowning becouse the individualls did not take precaoutions. When are we going to stop tryng to legislate common sense...please America what freedoms are going to be left?
 
Post a Comment



<< Home

© 2011 All rights reserved.
The National Safety Commission, Inc.
PO Box 3359
Ponte Vedra Beach, FL 32004-3359

AddThis Feed Button